Article Text

Download PDFPDF
Impact of Chemotherapy-Induced Nausea and Vomiting on Quality of Life in Indonesian Patients With Gynecologic Cancer
  1. Dyah Aryani Perwitasari, MSi*,,,
  2. Jarir Atthobari, PhD,
  3. Mustofa Mustofa, Dr,
  4. Iwan Dwiprahasto, PhD,
  5. Mohammad Hakimi, PhD§,
  6. Hans Gelderblom, MD, PhD,
  7. Hein Putter, PhD,
  8. Johan W.R. Nortier, MD, PhD,
  9. Henk-Jan Guchelaar, PhD and
  10. Ad A. Kaptein, PhD#
  1. * Pharmacy Faculty, Ahmad Dahlan University and
  2. Pharmacology and Therapy Department, Medicine Faculty, Gadjah Mada University, Yogyakarta, Indonesia;
  3. Department of Clinical Pharmacy and Toxicology, Leiden University Medical Center, Leiden, The Netherlands;
  4. § Obstetric and Gynecologic Department, Medicine Faculty, Gadjah Mada University, Yogyakarta, Indonesia; and Departments of
  5. Clinical Oncology,
  6. Medical Statistics, and
  7. # Medical Psychology, Leiden University Medical Center, Leiden, The Netherlands.
  1. Address correspondence and reprint requests to Dyah A. Perwitasari, Pharmacy Faculty, Ahmad Dahlan University, Jl. Prof. Dr. Soepomo, Janturan, Yogyakarta, Indonesia. E-mail: D.A.Perwitasari{at}lumc.nl.

Abstract

Background Quality of life (QoL) has become a major outcome in the treatment of patients with cancer. This study is aimed at examining the impact of chemotherapy-induced nausea and vomiting on QoL of patients with gynecologic cancer in Indonesia.

Methods Chemotherapy-naive patients with gynecologic cancer, who were treated with cisplatin at a dosage 50 mg/m2 or higher as monotherapy or as part of combination chemotherapy regimens, were recruited in the Oncology Department, Dr. Sardjito Hospital, Yogyakarta, Indonesia. Quality of life was assessed by using the Indonesian version of the European Organization for Research and Treatment for Cancer of Quality of Life Questionnaire and Short Form-36, administered immediately before and on day 5 after chemotherapy administration. Patients used a daily diary to record nausea and vomiting during 5 days after chemotherapy.

Results Most (74.9%) of the 179 patients experienced delayed emesis during the 5 days after chemotherapy despite prophylactic use of antiemetics. The delayed nausea and emesis caused significant negative impact on patients’ QoL. Nausea in the delayed phase caused negative effects on patients’ QoL.

Conclusions Patients reported a negative impact on the QoL of delayed emesis after chemotherapy. Poor prophylaxis of patients’ nausea and vomiting after chemotherapy interferes with patients’ QoL. Medical and behavioral interventions may help to alleviate the negative consequences of chemotherapeutic treatment in patients with gynecologic cancers treated with suboptimal antiemetics.

  • Gynecologic cancer
  • EORTC QLQ-C30
  • SF-36
  • Indonesia
  • Nausea and vomiting
  • Chemotherapy

Statistics from Altmetric.com

Footnotes

  • The authors declare that there are no conflicts of interest.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.